Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 159, NWS Springfield, MO

July 1, 2007Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at Jul 1, 2007, 9:32 PM CDT for Cherokee County, Kansas. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2007, 9:32 PM CDT (02:32 UTC)
Expired
Jul 2, 2007, 10:00 AM CDT
In force
12 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Cherokee County, KS

The radar

The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 5:20 AM CDTFLASH FLOOD2 W Hallowell, KSHIGHWAY 160 IS NOW CLOSED.THE NEOSHO RIVER IS FLOWING OUT OF ITS BANKS AND ACROSS THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 468 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2007-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2007-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 020243
FFWSGF
KSC021-021500-
/X.NEW.KSGF.FF.W.0159.070702T0232Z-070702T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
932 PM CDT SUN JUL 1 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1000 AM CDT MONDAY.

* AT 931 PM CDT...RUNOFF FROM THE VERY EXCESSIVE RAINFALL OVER THE   
  PAST THREE DAYS IS STILL CAUSING SIGNIFICANT RISES ON LARGER AREA  
  RIVERS SUCH AS THE NEOSHO RIVER ALONG THE WESTERN CHEROKEE COUNTY  
  LINE. ADDITIONAL SIGNIFICANT RISES OF 4 FEET ARE EXPECTED ALONG    
  THE NEOSHO RIVER NEAR OSWEGO THROUGH TOMORROW MORNING.

* FLOODING IS WIDESPREAD IN THE COUNTY...HOWEVER SIGNIFICANT SERIOUS  
  RISES ARE STILL EXPECTED ON THE NEOSHO RIVER TONIGHT AND EARLY     
  MONDAY BEFORE THE RIVER CRESTS.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO 
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND.

LAT...LON 3734 9463 3699 9464 3699 9506 3733 9505

$$
DSA
2 follow-up statements
000 
WGUS73 KSGF 020929
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
423 AM CDT MON JUL 2 2007

KSC021-021500-
/X.CON.KSGF.FF.W.0159.000000T0000Z-070702T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE KS-
423 AM CDT MON JUL 2 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
CHEROKEE COUNTY...

AT 421 AM CDT...RUNOFF FROM THE EXCESSIVE RAINFALL OVER THE PAST 
SEVERAL DAYS CONTINUED TO CAUSE SIGNIFICANT RISES ON LARGER AREA 
RIVERS...SUCH AS THE NEOSHO RIVER...WHICH AFFECTS WESTERN CHEROKEE 
COUNTY. CONTINUED RISES ARE EXPECTED ALONG THE NEOSHO RIVER AT ERIE 
AND OSWEGO THROUGH THIS AFTERNOON...WHICH WILL LIKELY AGGRAVATE 
THE ALREADY SERIOUS FLOODING ONGOING IN WESTERN CHEROKEE COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO 
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO 
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN 
WATER BEGINS RISING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND...DONT DROWN.

&&
SEE HTTP://WWW.WEATHER.GOV/AHPS FOR SPECIFIC INFORMATION ON RIVER 
LEVELS.

LAT...LON 3734 9463 3699 9464 3699 9506 3733 9505

$$

TERRY
000 
WGUS73 KSGF 021025
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 AM CDT MON JUL 2 2007

KSC021-021500-
/X.CON.KSGF.FF.W.0159.000000T0000Z-070702T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE KS-
520 AM CDT MON JUL 2 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
CHEROKEE COUNTY...

AT 520 AM CDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED 
THAT HIGHWAY 160...FORMERLY KNOWN AS HIGHWAY 96...WEST OF COLUMBUS 
AND HALLOWELL HAS BEEN CLOSED DUE TO RISING WATER LEVELS ON THE 
NEOSHO RIVER. 

RUNOFF FROM THE EXCESSIVE RAINFALL OVER THE PAST SEVERAL DAYS IS 
CAUSING WIDESPREAD FLOODING ACROSS CHEROKEE COUNTY. SOME LOCATIONS 
THAT MAY CONTINUE TO EXPERIENCE FLASH FLOODING INCLUDE...BAXTER 
SPRINGS...CARONA...COLUMBUS...GALENA...WEIR... SCAMMON...TREECE AND 
WEST MINERAL.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3734 9463 3699 9464 3699 9506 3733 9505

$$

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:50 PM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jul 1, 3:50 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 PM CDT SUN JUL 1 2007

.DISCUSSION...
MAIN CHALLENGES IS ONCE AGAIN COVERAGE AND AMOUNT OF RAINFALL
OVERNIGHT.

SEVERAL FACTORS POINT TOWARD SHIFTING OVERNIGHT CONVECTIVE COMPLEX
CHANCES SOUTHWARD.  WHILE UPPER LOW HAS MOVED SLIGHTLY
SOUTHWEST...BEST MOISTURE CONVERGENCE AND LOW LEVEL LIFT HAS JUST
ABOUT SHIFTED SOUTH OF FORECAST AREA. HOWEVER...QUICK DEVELOPING MID
AFTERNOON CONVECTION PROVIDES EVIDENCE THAT ATMOSPHERE REMAINS QUITE
MOIST...12Z PWS STILL AT 1.88...SO WOULDNT BE SURPRISED TO SEE
ISOLATED 1 TO 2 INCHES OF RAIN FROM SE KS TO ALONG THE MO AR BORDER.
MOST COUNTIES WITHIN THIS AREA ARE ALREADY UNDER A WARNING SO LITTLE
VALUE IN EXTENDING WATCH AT THIS POINT.

SHORT RANGE MODELS CONSISTENT WITH BUILDING WESTERN RIDGE INTO THE
CENTRAL PLAINS WHICH WILL FINALLY SHEAR PERSISTENT WEAK UPPER LOW TO
THE SOUTHWEST...WHILE AT THE SAME TIME ALLOW DRIER AIR TO ADVECT IN
FROM THE EAST.  CIRCULATION LIKELY TO BE CLOSE ENOUGH TOMORROW TO
MAINTAIN LOW POPS OVER THE SW THIRD OF THE SGF CWA...THEN OUTSIDE OF
AN ISOLATED AFTERNOON TSRA...REGION SHOULD BE DRY THROUGH MIDWEEK.

MED/LONG RANGE MODELS DIFFER SOMEWHAT WITH NEXT NORTHERN STREAM
SHORTWAVE. WHILE GFS MAINTAINS THE WAVE...ECWMF INCONSISTENT WITH
AMOUNT OF ENERGY IT WANTS TO DIG INTO EAST COAST. THUS HAVE
QUESTIONS OVER WHETHER NEXT SURFACE FRONT WILL MAKE IT THROUGH OR
LET ALONE TO THE OZARKS.  GIVEN PAST MONTHS...ONE HAS TO WONDER IF
IT WILL AGAIN LAY UP THOUGH WESTERN UPPER RIDGE LOOKS TO BE IN A
FAVORABLE LOCATION TO LIMIT RETURN FLOW OF MOISTURE AT THIS POINT.

RUNNELS

&&

.AVIATION...
FOR THE 18Z TAFS...THE PERSISTENT LOW OVER OKLAHOMA WILL REMAIN
FOR THIS TAF PERIOD. THIS WILL KEEP THE MOISTURE IN PLACE ALLOWING
FOR GENERALLY MVFR CONDITION TO PREVAIL INTO TONIGHT. SHOWERS AND
THUNDERSTORMS...ESPECIALLY IN THE JOPLIN TAF AREA WILL BE POSSIBLE
THROUGH SUNSET AS JOPLIN IS IN CLOSER PROXIMITY TO THE LOW AND
SHEAR AXIS. WILL BEGIN TO SEE CONDITIONS DETERIORATE OVERNIGHT WITH
MVFR/IFR CONDITIONS BECOMING PREDOMINATE IN THE MORNING. SHOULD
GRADUALLY SEE A DRYING TREND AFTER 06Z.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR MOZ077-088-
     093>096-101>105.

KS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 1, 5:45 PM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 PM CDT SUN JUL 1 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
545 PM CDT SUN JUL 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS WILL PRODUCE ISOLATED AND BRIEF DOWNPOURS IN
COUNTIES ALONG AND SOUTH OF A LINE FROM GIRARD KANSAS TO ROLLA
MISSOURI. WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE WITH A COLD FRONT THAT WILL MOVE
SOUTHWARD THROUGH THE REGION ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Jul 1, 4:11 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     FLASH FLOOD      3 SW MCCUNE             37.32N 95.05W
07/01/2007                   CHEROKEE           KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED THAT HIGHWAY 400 IS CLOSED AT
            THE CHEROKEE AND LABETTE COUNTY LINE

&&

LDOOLEY

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.